I used to travel a lot for work. Suffice it to say I’ve had every bad experience in an airplane except a full blow crash (e.g. an aborted takeoff with fire). So when we were traveling to PA for the holiday, there was a rise in my stress level.
As many of you might know, I am somewhat of a control nut, so I was trying to make sure everything was totally in order. Well to my surprise on the day before our flight, I was checking my meds and found that I wouldn’t have enough Ropinirole ER for the trip. A quick call to the pharmacy should fix that. WRONG.
My script needed renewal. Long story short, no pills for the trip. After Jim Adams’ post about Requip withdrawal, I went to the pharmacist to discuss substituting Ropinirole 3mg for the extended release version. His response was not what I wanted to hear- “You may exhibit some withdrawal symptoms including hallucinations for the next two days.”
Being an optimist, I went home, packed, and headed to the airport the next day with my first 3mg on board. I got to security and they had added a procedure which now required that I remove my CPAP machine from its carrying case. Cecily and Emily had moved forward in the line, so I motioned them to go ahead. Needless to say the process did not go smoothly, and the young man behind me offered to help, which I accepted as the line backed up behind me. A quick scan and no problem.
After I redressed, the girls wanted some coffee. I went off to sit down and wait and got reorganized. All of a sudden I my head jerked violently to the side. Interesting I thought. Then it occurred again, and again. Emily was the first to come up with her hot chocolate. On cue, the old head jerked to the side. “Holy sh*t, what was that?”, she exclaimed. Just a little withdrawal symptom. Next to show up was Cecily. I didn’t have to say anything, because Emily brought her up to speed as I was intermittently jerking my head. A quick family discussion and we were headed to the plane waiting for additional symptoms to show up. Nothing else manifested itself, no hallucinations, or cramping. Slowly the drug metabolized out of my body and the jerking subsided. I kept wondering what the other passengers thought of this fellow passenger who was nervously jerking back and forth. Surely, not a nervous terrorist. I also wondered what was next. Fortunately, nothing else happened.
Three good things came out of this episode. First, I learned to pay better attention to my medication levels and plan for the worst case scenario. Second, I researched the potential effects of not taking my meds, and was able to make decisions and take informed risks (I know I was lucky). Third, we had a great holiday together as a family.
After I got back there was an article in the Parkinson’s Disease Foundation’s Winter News Letter ” Travelling with Parkinson’s: Communicating Your Needs”, a good read which would have made me focus on my meds better.
TWO SHOES ON AGAIN